Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Pain in stomach, watery stools, burning sensation, bowel scan, weight loss. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 1686 Questions
Hi Doctor, my father was admitted to hospital with pains in the top of his stomach, however he had problems for some time with frequent watery stools and lower stomach pains. Since being in hospital he now has problems passing water mainly burning sensation. My father is 79. He has had a Scope, CT scan and MRI scan and is due for another bowel scan in the next day or so. He has lost a lot of weight and doesn't drink or eat a lot. Your help would be greatly appreciated
Posted Fri, 13 Apr 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 18 minutes later
Hello and thanks for the query.

There are several different things which can lead to the symptoms which your father has been having. I'm sure his doctors are trying to find the absolute claws but in the meantime I will try to give you some ideas about what they might be investigating.

You mentioned that he has been having watery stools.Number of things can cause this type of syndrome. The first thing we think of quite often is diarrhea caused by a virus or a bacteria. They can study his stool to check to see if there are any obvious bacteria or possibly any viruses which are triggering this. Some things that cause this include viruses such as rotavirus or hepatitis A or some type of bacteria including salmonella or some types of parasites such as Giardia. In the case of a viral type of infection generally supportive care will help the patient. The virus will usually work it's way out of the system and the patient will recover. If there is a bacteria or parasite sometimes we have to give medications to help eliminate because. Again I am sure your father's doctors are studying to see if there is any potential infectious clause.

In addition some other things can cause diarrhea including a narrowing of the intestines. This creates what we know as a Bowel obstruction. If the bowel obstruction is somewhat incomplete you can cause a lot of pain and diarrhea. Generally the CAT scan or sometimes an x-ray can help the position locate and find some kind of obstruction.

You also mentioned that he is having trouble passing water. I assume you're talking about the fact that he might be having trouble with urination. This leads me to consider other causes of his symptoms which includes problems with the bladder or the prostate. If he has some type of bladder infection or some type of inflammation of the bladder it can certainly caused some of the symptoms that he has been having. In addition if the prostate becomes inflamed it can also cause abdominal discomfort as well as problems with urination. The diarrhea however would be unusual in this type of problem with the bladder or the prostate. It is possible in that case that more than one thing maybe going on and his doctors will try to find out what exactly that is over the next few days.

The fact that he has been having some weight loss is also quite concerning. We always have to rule out any kind of cancer in an elderly patient who is experiencing unexplained weight loss. Again I think his doctors are doing a good job of looking for this. The studies which they have ordered so far are quite appropriate. I am confident that they will come up with some answers and some potential treatments in the coming days.

I thank you again for submitting your question. I hope my answer hasn't been both informative and adequate. Should you have additional follow-up questions I am available to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor